Tennessee, 2009

Hail and Damaging Winds in Tennessee, August 4 to 5, 2009

August 4 to 5, 2009 · NWS MEG · 11 events in 6 counties and zones

A mesoscale convective system developed along a cold front and moved into the Mid-South during the evening of August 4th, 2009. The remnants of the complex moved southeast over the area into the early morning hours of August 5th, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed along a cold front and moved into the Mid-South during the evening of August 4th, 2009. The remnants of the complex moved southeast over the area into the early morning hours of August 5th, 2009. Some thunderstorms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 5:44 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 4, 5:44 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT TUE AUG 4 2009

.UPDATE...

UPDATED FOR 00Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT TUE AUG 4 2009/

.DISCUSSION...
REMNANTS OF THIS MORNING/S MCS OVER IL/IN HAVE DROPPED INTO KY AND
EASTERN TN AT DISCUSSION TIME. SCATTERED THUNDERSTORMS EXTENDED
WEST OF THE MCS THROUGH CENTRAL AND SOUTHERN MO. THIS SCATTERED
LINE OF STORMS APPEARED HAVE FORMED ALONG A WEAK BAROCLINIC
ZONE... WHILE A MORE PRONOUNCED SURFACE COLD FRONT WAS SLOWLY
DROPPING SOUTH THROUGH IA AND EASTERN NE. NOT CONFIDENT THAT
THESE STORMS WILL PERSIST INTO THE NIGHTTIME...PARTICULARLY WEST OF
THE MS RIVER. HAVE KEPT POPS DOWN INTO THE 20S/30S AT MEMPHIS AT
JACKSON.

ONE MORE POTENTIAL ROUND OF SCATTERED THUNDERSTORMS WEDNESDAY
NIGHT / EARLY THURSDAY... BEFORE THE SOUTHERN PLAINS UPPER LEVEL
RIDGE EXTENDS ITS REACH INTO THE LOWER MS RIVER VALLEY. HEAT
INDICES WILL LIKELY REACH 105 AT MEMPHIS AND THE EASTERN AR/NORTHWEST
MS DELTA WEDNESDAY AFTERNOON. HAVE INCLUDED EXCESSIVE HEAT MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. MIDSHIFT WILL LIKELY NEED TO
ISSUE HEAT ADVISORY HEADLINES FOR AT LEAST A PORTION OF THE
MIDSOUTH FOR WEDNESDAY. GFS/NAM MOS HAVE YET TO KEY IN ON THE
SIGNIFICANT EVAPOTRANSPIRATION FOLLOWING THE RECENT RAINS.

FOR THURSDAY AND FRIDAY...THE 12Z GFS KEEPS THE MIDSOUTH BETWEEN
THE SEA BREEZE STORMS ALONG THE GULF COAST AND THE NORTHWEST FLOW
THUNDERSTORMS IN THE UPPER MIDWEST. WHAT REMAINS FOR THE MIDSOUTH
IS HOT HUMID AND MOSTLY SUNNY CONDITIONS. MAY SEE ISOLATED
AFTERNOON THUNDERSTORMS RETURN LATE WEEKEND/EARLY NEXT WEEK... AS
THE UPPER RIDGE CENTER LIFTS EAST TO THE CAROLINAS.

PWB

&&

.AVIATION...

00Z TAF CYCLE

PRIMARY FORECAST CONCERN FOR THIS EVENING WILL BE SEVERE MCS
TRACKING SOUTHEAST OUT OF WESTERN KENTUCKY INTO PORTIONS OF
NORTHWEST TENNESSEE. AIRMASS REMAINS AT LEAST MODERATELY UNSTABLE
TO THE SOUTH OF THIS COMPLEX...YET LARGE SCALE SUBSIDENCE APPEARS
STRONG JUST TO THE WEST OF THIS COMPLEX. SO THERE STILL REMAINS
UNCERTAINTY WITH HOW FAR WEST THIS COMPLEX WILL BACKBUILD. DECIDED
TO INCLUDE TEMPO FOR A COUPLE OF HOURS AT MKL FOR +TSRA ALONG WITH
OCCASIONAL IFR/MVFR CEILINGS/VISBYS AND STRONG WIND GUST
POTENTIAL. OTHERWISE THUNDERSTORM POTENTIAL TOO LOW AT ALL OTHER
SITES TO INCLUDE TEMPOS...AND HAVE MAINTAINED VFR CONDITIONS AND
LIGHT SOUTH WINDS.

VFR CONDITIONS WILL PREVAIL TOMORROW MORNING WITH PERIODS OF MVFR
POSSIBLE BY AFTERNOON WITH ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  94  76  95 /  30  30  10  10
MKL  72  92  70  92 /  40  30  10  10
JBR  73  93  73  94 /  40  30  10  10
TUP  73  94  71  93 /  20  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 4, 6:02 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT TUE AUG 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
702 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
A JONESBORO TO SAVANNAH LINE. DAMAGING STRAIGHT-LINE WINDS WILL BE
THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY OVER
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND MOST OF WEST
TENNESSEE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

WEDNESDAY AFTERNOON HEAT INDICES WILL APPROACH AND POSSIBLY
EXCEED 105 DEGREES OVER THE EASTERN ARKANSAS AND NORTHWEST
MISSISSIPPI DELTA...AS WELL AS THE MEMPHIS METRO AREA. A HEAT
ADVISORY MAY BE ISSUED WEDNESDAY FOR THESE AREAS. THE OPPRESSIVE
HEAT AND HUMIDITY WILL LIKELY CONTINUE INTO THE LATTER HALF OF
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

The radar

The Paducah radar (KPAH), 80 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Henry

When
August 4, 6:33 PM CST to 6:38 PM CST
Where
Henry County, 0.36 mi SSW of Puryear
Measured
0.75 in hail
Reported by
Public
Coordinates
36.445, -88.333

Thunderstorm Wind, Henry

When
August 4, 6:51 PM CST to 6:56 PM CST
Where
Henry County, 0.93 mi W of Paris to Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.298, -88.337

Straight line winds blew several large trees and power poles down in Paris. In addition, a gate blew open at a park into a car destroying a windshield. The gate was also damaged.

Thunderstorm Wind, Henry

When
August 4, 6:59 PM CST
Where
Henry County, 3.46 mi SSE of Van Dyke
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.181, -88.308

Winds were estimated at 60 mph 7 miles east-southeast of Henry.

Thunderstorm Wind, Carroll

When
August 4, 7:04 PM CST to 7:09 PM CST
Where
Carroll County, 0.84 mi NNE of Mc Kenzie to Mc Kenzie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.141, -88.513

Straight line winds knocked down trees and power lines in McKenzie.

Thunderstorm Wind, Carroll

When
August 4, 7:10 PM CST to 7:15 PM CST
Where
Carroll County, 0.96 mi N of Huntingdon to Huntingdon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.014, -88.423

Straight line winds knocked trees and power lines down in Huntingdon. One tree fell on a vehicle. In addition, a Tennessee Department of Transportation road sign was blown down as well.

Thunderstorm Wind, Decatur

When
August 4, 7:40 PM CST to 7:45 PM CST
Where
Decatur County, Sugar Tree to 1.31 mi E of Sugar Tree
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
35.830, -88.050

Straight line winds blew two large trash bins end over end across a parking lot at a gas station in Sugar Tree.

Thunderstorm Wind, Weakley

When
August 4, 8:20 PM CST to 8:50 PM CST
Where
Weakley County, Dukedom to 0.93 mi SE of Dresden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.500, -88.700

Straight line winds blew several trees and power lines down across Northern and Eastern Weakley County.

Thunderstorm Wind, Carroll

When
August 4, 9:00 PM CST to 9:05 PM CST
Where
Carroll County, 0.87 mi N of Mc Kenzie to Mc Kenzie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.143, -88.520

Straight line winds knocked several trees and power lines down in McKenzie.

Thunderstorm Wind, Dyer

When
August 4, 9:20 PM CST to 9:25 PM CST
Where
Dyer County, Newbern to 0.72 mi SE of Newbern
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.120, -89.270

Straight line winds blew trees down in Newbern.

Thunderstorm Wind, Carroll

When
August 4, 9:30 PM CST to 9:35 PM CST
Where
Carroll County, 0.8 mi NW of Terry to Terry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.908, -88.581

Straight line winds knocked several trees and power lines down in Terry.

Lightning, Shelby

When
August 5, 3:20 AM CST
Where
Shelby County, 1.8 mi SW of North
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.163, -90.054

A lightning strike struck an apartment complex causing a fire. The apartment complex sustained damage as a result.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192894, 192896, 192898, 192901, 192903, 192910, 192912, 192915, 192916, 192918, 193967.